Georgia, 2016

Damaging Wind in Georgia, April 1, 2016

April 1, 2016 · NWS CHS · 1 event in 1 county or zone

Several showers and thunderstorms developed over southeast Georgia as the atmosphere became unstable ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Several showers and thunderstorms developed over southeast Georgia as the atmosphere became unstable ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 1, 2:44 PM EST, 10 minutes earlier.

Area forecast discussion, Apr 1, 2:44 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT FRI APR 1 2016

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT...THEN GRADUALLY
MOVE OFFSHORE ON SATURDAY. HIGH PRESSURE WILL THEN BUILD INTO THE
AREA THROUGH EARLY NEXT WEEK. A WEAK COLD FRONT WILL DROP THROUGH
MONDAY NIGHT...FOLLOWED BY A STRONGER COLD FRONT ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TONIGHT...THE WEATHER PATTERN WILL BE CHARACTERIZED BY A BROAD
LONGWAVE TROUGH ENCOMPASSING THE EASTERN U.S. WITH POTENT
SHORTWAVE ENERGY HELPING TO SEND A COLD FRONT /CURRENTLY LOCATED
OVER THE WESTERN CAROLINAS AND GEORGIA/ TOWARDS THE AREA.

MAIN FOCUS FOR THE EVENING WOULD BE ON THE ONGOING CONVECTION
ACROSS CENTRAL GEORGIA AND THE MIDLANDS. A NEW TORNADO WATCH HAS
BEEN ISSUED FOR OUR SOUTHWEST TIER OF COUNTIES WHICH GOES UNTIL 9
PM THIS EVENING. LATEST SPC MESOANALYSIS SHOWS DECENT INSTABILITY
ACROSS OUR SOUTHERN TIER OF COUNTIES...WITH AROUND 1500 J/KG OF
CAPE...LIFTED INDICES OF -4 TO -5 C...AND MID LEVEL LAPSE RATES OF
-6 TO -7 C/KM. 0-6 KM SHEAR HAS DECREASED A BIT FROM EARLIER BUT
STILL AROUND 40 KT...AND MODELS INDICATE IT COULD INCREASE TO
AROUND 50-60 KT AGAIN LATE. THESE PARAMETERS COMBINED WITH
IMPRESSIVE FORCING FROM UPPER JET...VORT ENERGY...AND REMNANT
BOUNDARIES FROM EARLIER CONVECTION WILL BE ENOUGH TO SUPPORT
POTENTIAL SEVERE WEATHER. PRIMARY THREATS BEING DAMAGING WINDS AND
ISOLATED TORNADOES. LOSS OF INSOLATION SHOULD HELP REDUCE THE
SEVERE THREAT.

LATER TONIGHT...MOISTURE REALLY RAMPS UP AGAIN WITH PWATS
FORECAST OF AROUND 1.7 INCHES WHICH IS NEAR THE CLIMATOLOGICAL
MAXIMUM FOR THIS TIME OF YEAR. GIVEN THIS AND SIGNIFICANT FORCING
PRESENT...ANOTHER ROUND OF CONVECTION/HEAVY RAIN WILL BE LIKELY
LATE TONIGHT TOWARDS SUNRISE. UNIDIRECTIONAL SHEAR MAY CAUSE HEAVY
RAINS TO MOVE OVER THE SAME AREAS SO HAVE MAINTAINED MENTION OF
LOCALIZED FLOODING IN THE HWO. BY DAYBREAK...THE COLD FRONT SHOULD
BE ORIENTED NE-SW THROUGH THE MIDDLE OF THE CWA.

TEMPERATURES TONIGHT WILL BE QUITE MILD WITH ELEVATED
WINDS...CLOUD COVER AND RAIN. THUS HAVE STAYED ON THE WARMER SIDE
OF GUIDANCE WITH LOWS MAINLY AROUND THE MIDDLE 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY AND SATURDAY NIGHT...THE MORNING WILL START OFF WITH THE
COLD FRONT LIKELY SITUATED DIRECTLY ACROSS THE FORECAST AREA.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ALSO LIKELY BE
ONGOING ALONG AND IMMEDIATELY AHEAD OF THE FRONT AROUND AND JUST
AFTER SUNRISE. OVERALL CONFIDENCE IN THE TIMING OF THE FRONT HAS
IMPROVED AS MODEL CONSENSUS HAS INCREASED. MUCH OF THE AREA WILL
STILL BE IN THE WARM SECTOR SO THE POTENTIAL FOR THUNDER WILL LINGER
ALONG THE COAST UNTIL ABOUT MID MORNING. THE SEVERE THREAT WILL
LIKELY BE VERY LOW GIVEN THE UNFAVORABLE TIMING AND THE FACT THAT
THE ATMOSPHERE SHOULD BE WORKED OVER FROM FRIDAY NIGHT CONVECTION.
THE FRONT WILL THEN PUSH OFFSHORE BY AT LEAST MID DAY AND THEN
SLOWLY PROGRESS OFFSHORE THROUGH THE AFTERNOON. TEMPERATURES WILL
START OFF QUITE WARM...IN THE UPPER 60S TO AROUND 70 AND SHOULD WARM
INTO THE UPPER 70S BY THE EARLY AFTERNOON. COOLER/DRIER AIR WILL
THEN WORK IN LATER IN THE DAY AND OVERNIGHT. POPS FOR LAND AREAS
COME TO AN END BY EARLY AFTERNOON AND THE FORECAST IS DRY
THEREAFTER. WINDS WILL BE A BIT BREEZY BEHIND THE FRONT AS WINDS
TURN MORE OUT OF THE WEST IN ITS WAKE. SKIES MAY TAKE A WHILE TO
CLEAR...BUT CLEARING SHOULD FINALLY TAKE PLACE IN THE EVENING AND
OVERNIGHT. FORECAST LOWS ARE IN THE UPPER 40S AWAY FROM THE
IMMEDIATE COASTLINE.

SUNDAY THROUGH MONDAY...BROAD HIGH PRESSURE WILL BUILD INTO THE
REGION ON SUNDAY AND QUICKLY SHIFT OFFSHORE THROUGH MONDAY. DEEP DRY
AIR WILL PREVAIL ACROSS THE REGION AND THE FORECAST IS RAIN FREE.
TEMPERATURES ON SUNDAY WILL BE BELOW NORMAL WITH HIGHS IN THE UPPER
60S TO AROUND 70...THEN BACK TO RIGHT AROUND NORMAL FOR MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A DRY BACKDOOR FRONT DROPS THROUGH MONDAY NIGHT BEFORE UPPER
RIDGING PUSHES HIGH PRESSURE DOWN THE EASTERN SEABOARD TUESDAY
THROUGH WEDNESDAY. ANOTHER PRONOUNCED UPPER TROUGH DIGS OVER THE
CENTRAL AND EASTERN UNITED STATES ON THURSDAY...PUSHING A COLD
FRONT THROUGH THE AREA THURSDAY AND THURSDAY NIGHT. THIS WILL BE
OUR NEXT GOOD CHANCE FOR PRECIPITATION. EARLY INDICATIONS ARE THAT
A SIGNIFICANTLY COLDER AIRMASS WILL MOVE IN BEHIND THE FRONT NEXT
FRIDAY WITH HIGHS ONLY IN THE LOW TO MID 60S.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
FLIGHT CONDITIONS EXPECTED TO DETERIORATE THIS EVENING INTO
TONIGHT AS CONVECTION AFFECTS THE TERMINALS. HAVE INCLUDED A TEMPO
GROUP WITH BEST TIMING FOR SHOWERS/THUNDERSTORMS THIS AFTERNOON
WITH ASSOCIATED RESTRICTIONS...HOWEVER AMENDMENTS WILL LIKELY BE
NEEDED AS TRENDS EVOLVE. A LULL IN ACTIVITY SHOULD OCCUR AFTER
THE INITIAL BATCH...THEN LATE OVERNIGHT TOWARDS SUNRISE MORE
WIDESPREAD RAIN EXPECTED. SUB-VFR CIGS POSSIBLE MUCH OF THE
OVERNIGHT INTO THE MORNING. CONDITIONS WILL THEN IMPROVE TOWARDS
THE END OF THE VALID TAF CYCLE /18Z/ AS COLD FRONT PUSHES THROUGH
THE TERMINALS.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL PREVAIL.

&&

.MARINE...
TONIGHT...THE WATERS WILL STAY AHEAD OF AN APPROACHING COLD FRONT
THAT WILL BECOME SITUATED OVER INLAND ZONES AROUND DAYBREAK.
OUTSIDE OF SHOWERS/THUNDERSTORMS...SOUTHWEST WINDS SHOULD STAY
AROUND 15 KT. SEAS WILL GENERALLY BE 3-5 FT...WITH THE EXCEPTION
OF THE OUTER GA WATERS WHERE SEAS WILL BUILD TO 4-6 FT LATE.

SEA FOG...ELEVATED DEW POINTS STREAMING OVER COOLER ATLANTIC SHELF
WATERS MAY RESULT IN AT LEAST PATCHY DENSE SEA FOG TODAY INTO EARLY
SATURDAY AHEAD OF THE COLD FRONT.

SATURDAY THROUGH WEDNESDAY...A COLD FRONT WILL PUSH THROUGH THE
LOCAL WATERS SATURDAY AFTERNOON AND THEN TO THE EAST SATURDAY NIGHT.
WINDS WILL INCREASE IMMEDIATELY AHEAD OF THE FRONT SATURDAY MORNING
INTO SATURDAY AFTERNOON IN THE SOUTHWEST FLOW WITH THE TIGHTENING
GRADIENT. WINDS/SEAS WILL INCREASE INTO THE SMALL CRAFT ADVISORY
RANGE FOR THE CHARLESTON COUNTY AND OUTER GEORGIA WATERS THROUGH THE
EARLY AFTERNOON. THERE WILL THEN LIKELY BE A DIMINISHING TREND
THROUGH THE EVENING BEFORE WEST TO NORTHWEST WINDS RAMP UP IN THE
COLD ADVECTION. ADDITIONAL ADVISORIES MAY BE NEEDED FOR SOME/ALL OF
THE WATERS SATURDAY NIGHT BEFORE CONDITIONS IMPROVE SIGNIFICANTLY
SUNDAY. ANOTHER COLD FRONT WILL DROP THROUGH MONDAY NIGHT WITH NORTH
TO NORTHEAST FLOW DEVELOPING BEHIND IT...BUT ADVISORIES DO NOT
APPEAR LIKELY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM SATURDAY TO 8 AM EDT SUNDAY FOR
     AMZ374.
     SMALL CRAFT ADVISORY FROM 6 AM TO 2 PM EDT SATURDAY FOR AMZ350.

&&

SYNOPSIS...
NEAR TERM...ECT
SHORT TERM...BSH
LONG TERM...JRL
AVIATION...ECT
MARINE...BSH/ECT
Hazardous weather outlook, Apr 1, 2:48 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
348 PM EDT FRI APR 1 2016

GAZ116>119-137>141-SCZ040-042>045-047-052-022000-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
348 PM EDT FRI APR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAIN...A COUPLE ROUNDS OF STORMS ARE EXPECTED TO MOVE
ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS
AFTERNOON INTO TONIGHT. AS STORMS MOVE FROM SOUTHWEST TO
NORTHEAST THROUGH THE PERIOD THEY COULD IMPACT THE SAME LOCATIONS
MULTIPLE TIMES. WIDESPREAD RAINFALL AMOUNTS OF AROUND 2 INCHES ARE
EXPECTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS COULD OCCUR AND COULD CAUSE SOME
ROADWAYS TO BECOME IMPASSABLE WHERE THE GREATEST RAINFALL AMOUNTS
OCCUR.

SEVERE THUNDERSTORMS...THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO TONIGHT. A FEW OF
THESE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREATS BEING
DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

SCZ048>051-022000-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
348 PM EDT FRI APR 1 2016

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

HEAVY RAIN...A COUPLE ROUNDS OF STORMS ARE EXPECTED TO MOVE
ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA LATE THIS
AFTERNOON INTO FRIDAY NIGHT. AS STORMS MOVE FROM SOUTHWEST TO
NORTHEAST THROUGH THE PERIOD THEY COULD IMPACT THE SAME LOCATIONS
MULTIPLE TIMES. WIDESPREAD RAINFALL AMOUNTS OF AROUND 2 INCHES ARE
EXPECTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS COULD OCCUR AND COULD CAUSE SOME
ROADWAYS TO BECOME IMPASSABLE WHERE THE GREATEST RAINFALL AMOUNTS
OCCUR.

SEVERE THUNDERSTORMS...THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO TONIGHT. A FEW OF
THESE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREATS BEING
DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099>101-114-115-022000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
348 PM EDT FRI APR 1 2016

...TORNADO WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

HEAVY RAIN...A COUPLE ROUNDS OF STORMS ARE EXPECTED TO MOVE
ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA LATE THIS
AFTERNOON INTO FRIDAY NIGHT. AS STORMS MOVE FROM SOUTHWEST TO
NORTHEAST THROUGH THE PERIOD THEY COULD IMPACT THE SAME LOCATIONS
MULTIPLE TIMES. WIDESPREAD RAINFALL AMOUNTS OF AROUND 2 INCHES ARE
EXPECTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS COULD OCCUR AND COULD CAUSE SOME
ROADWAYS TO BECOME IMPASSABLE WHERE THE GREATEST RAINFALL AMOUNTS
OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-022000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
348 PM EDT FRI APR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS INLAND AREAS THIS AFTERNOON AND CONTINUE INTO TONIGHT.
THESE STORMS COULD MOVE OUT OVER THE ATLANTIC COASTAL WATERS AND
PRODUCE LARGE HAIL AND STRONG WIND GUSTS. THE MAIN TIME PERIOD FOR
THUNDERSTORMS IMPACTING THE COASTAL WATERS WILL BE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

The radar

The Charleston,SC radar (KCLX), 55 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
April 1, 2:54 PM EST to 2:55 PM EST
Where
Screven County, 2.98 mi ESE of Mears
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.940, -81.530

The Screven County 911 Call Center reported trees and power lines down in the vicinity of Andrews Chapel Road and Ginhouse Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624899.